Texas, 2024Damaging Winds in Texas, August 3, 2024
August 3, 2024 · NWS AMA · 7 events in 5 counties and zones
Showers and thunderstorms developed across the area in response to an upper level weather disturbance that moved through the region. Severe wind gusts occurred from these storms thanks to dry air in the atmosphere that promoted the potential for microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the area in response to an upper level weather disturbance that moved through the region. Severe wind gusts occurred from these storms thanks to dry air in the atmosphere that promoted the potential for microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 12:48 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 12:48 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
148 PM CDT Sat Aug 3 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Sunday night)
Issued at 144 PM CDT Sat Aug 3 2024
A short wave trough that combined with a earlier MCV is pushing
southward across the panhandles this afternoon and evening. This
system is already causing rain showers and thunderstorms in the NE
OK panhandles with further activity expected to form westward as
the afternoon progresses. This activity should then progress to
the south as the short wave moves south with storms lasting to the
mid evening before they have either ceased or departed. Storm
motions will likely remain SE for the eastern rain showers and
thunderstorms and SW for the western rain showers and
thunderstorms once those form later today. There is a large amount
of environmental shear evaluable to the storms today as the
surface winds are generally southerly while the winds aloft are
generally northerly. This is not the most ideal for rotating
storms as it can readily shear them apart but those that manage to
hold together and rotate may become strong. Another limiting
factor is the overall instability today is on the lower side with
500 to 2000 J/Kg available. So there is potential for strong to
severe storms it just these will represent the strong outliers of
all the rain showers and thunderstorms. The main threat from the
rain showers and thunderstorms will be from damaging winds gusts
as the environment has a strong inverted V setup which promotes
downbursts and microbursts. The strongest of storms may even be
able to form some hail today as well as some mid level cooling is
taking place with the passage of the trough. While the odds are
low areas that see continued rain showers or thunderstorms may see
some flooding as the moisture values in the mid levels are higher
than normal. Slow individual storm motion should increase the
residence time of any given rain showers or thunderstorm. Once the
trough pushes to the south by the mid to late evening the threat
for rain showers and thunderstorms will evaporate as drier air
pushes into the panhandles. The fair weather will then prevail
through the rest of the overnight hours and all of Sunday. Sunday
should see the temperatures starting to rise as the high pressure
begins to build stronger over the southern plans. With plenty of
dry air streaming across the panhandles the sun will be fully out
with no clouds in site baking the region.
SH
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 144 PM CDT Sat Aug 3 2024
Monday through Wednesday of next week is shaping up to be a very
hot time as high pressure dominants the high planes and bakes the
panhandles. There is a high chance that there will be little to
no moisture of note across the region leading to ample sunshine
through the entire day. This will allow temperatures to be in the
100s across the entire panhandles starting on Monday. These highs
will increase to the mid 100s on Tuesday and Wednesday with the
hottest areas breaking into the low 110s. This mean that the early
half of next week has a fairly high odds of seeing Heat
Advisories to even Excessive Heat Warnings. If you plan on being
in heat during this time is will already be prudent to plan on
drinking plenty of fluids and knowing areas for you to cool down.
There is a moderate chance that a break in the hot weather will
occur for Thursday as a large scale trough over the Great Lakes
region causes the high to weaken and recede from the southern
planes. This would allow for some small scale trough to push in
the region bringing slightly cooler conditions with the highs in
the 80s to 90s. Moisture may accompany these troughs which will
allow for rain showers and thunderstorms to form during the
afternoon and evening hours of each day Thursday through Saturday.
However, there is a minority of solutions that will keep the high
pressure strong preventing the arrival of those small scale
troughs. If this comes to pass then conditions will still cool
with highs in the 90s to 100s and no moisture, so no rain showers
and thunderstorms. An even smaller subset of solutions instead
builds the high pressure even stronger bringing its center right
over the panhandles which will lead to continued hot and dry
conditions. So the confidence in any given solution is moderate to
low at best at this time.
SH
&&
.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sat Aug 3 2024
A small disturbance is passing across the panhandles today which
is causing rain showers and thunderstorms. These rain showers and
thunderstorms will move in a roughly N/S fashion across the
panhandles from noon to later this evening. While conditions will
be predominately VFR under the thunderstorms conditions may
briefly drop to MVFR to IFR conditions. There is a small chance
that the thunderstorms may become strong to severe with winds
being the main threat; although large hail cannot be ruled out.
All terminals may be impacted by this system either directly with
rain showers or thunderstorms or at least from the outflows from
the thunderstorms. Conditions will become calm for the rest of
the TAF late in the evening once the system moves to the S of the
panhandles.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 97 68 101 / 40 0 0 0
Beaver OK 66 97 67 102 / 20 0 0 0
Boise City OK 62 93 66 100 / 20 0 0 0
Borger TX 70 102 71 106 / 40 0 0 0
Boys Ranch TX 67 98 68 103 / 40 0 0 0
Canyon TX 66 96 64 100 / 30 0 0 0
Clarendon TX 67 97 67 101 / 20 0 0 0
Dalhart TX 63 95 64 101 / 30 0 0 0
Guymon OK 63 96 65 101 / 20 0 0 0
Hereford TX 66 98 65 102 / 30 10 0 0
Lipscomb TX 68 98 69 102 / 20 0 0 0
Pampa TX 67 97 67 101 / 30 0 0 0
Shamrock TX 68 97 66 102 / 10 0 0 0
Wellington TX 69 100 68 103 / 10 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...98
LONG TERM....98
AVIATION...98
Hazardous weather outlook, Aug 3, 12:50 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
150 PM CDT Sat Aug 3 2024
OKZ001>003-TXZ001>020-317-040700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
150 PM CDT Sat Aug 3 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are occurring in the Oklahoma
and Texas Panhandles through this evening. A few storms may
become severe, with damaging winds and large hail the primary
hazards.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Temperatures or Heat Index values around 105 to possibly 110
degrees may return to parts of the Oklahoma and Texas Panhandles
on Monday through Wednesday, and Heat Advisories may be needed
during those days.
Thunderstorms may develop Wednesday night through Saturday
afternoon across at least parts of the area. If storms form, they
should remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 3, 1:09 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
209 PM CDT Sat Aug 3 2024
OKZ003-031945-
Beaver OK-
209 PM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BEAVER COUNTY
THROUGH 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Balko, or 11 miles southwest of Beaver, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elmwood and Balko.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3673 10032 3650 10047 3650 10050 3669 10080
3684 10071
TIME...MOT...LOC 1909Z 297DEG 18KT 3672 10069
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHSpecial weather statement, Aug 3, 3:27 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Sat Aug 3 2024
OKZ002-032200-
Texas OK-
427 PM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TEXAS COUNTY
THROUGH 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rolla, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3684 10149 3684 10183 3699 10181 3699 10152
TIME...MOT...LOC 2126Z 355DEG 17KT 3700 10161
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHSpecial weather statement, Aug 3, 3:40 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
440 PM CDT Sat Aug 3 2024
OKZ002-003-032215-
Texas OK-Beaver OK-
440 PM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAVER AND
NORTHEASTERN TEXAS COUNTIES THROUGH 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or 7 miles southwest of Liberal, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tyrone, Turpin, and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 10073 3677 10112 3700 10108 3700 10087
TIME...MOT...LOC 2140Z 005DEG 12KT 3695 10101
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHSpecial weather statement, Aug 3, 3:57 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Sat Aug 3 2024
OKZ001-002-TXZ002-032245-
Cimarron OK-Texas OK-Sherman TX-
457 PM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TEXAS...
SOUTHEASTERN CIMARRON AND NORTHWESTERN SHERMAN COUNTIES THROUGH 545
PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Griggs, or 22 miles south of Elkhart, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texhoma and Griggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3673 10215 3682 10182 3652 10172 3642 10210
TIME...MOT...LOC 2157Z 334DEG 19KT 3669 10204
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHSpecial weather statement, Aug 3, 4:31 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
531 PM CDT Sat Aug 3 2024
TXZ002-003-007-032300-
Sherman TX-Hansford TX-Moore TX-
531 PM CDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN HANSFORD...SOUTHEASTERN
SHERMAN AND NORTH CENTRAL MOORE COUNTIES THROUGH 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sunray, or 20 miles southeast of Stratford, moving
southeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Hansford,
southeastern Sherman and north central Moore Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3618 10189 3626 10173 3613 10154 3598 10180
TIME...MOT...LOC 2231Z 317DEG 6KT 3617 10178
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SHThunderstorm Wind, Hutchinson
- When
- August 3, 4:53 PM CST
- Where
- Hutchinson County, 5.61 mi E of Borger
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.670, -101.280
This wind gust was in association with the outflow boundary moving through the area.
Thunderstorm Wind, Moore
- When
- August 3, 5:30 PM CST
- Where
- Moore County, 3.12 mi ESE of Dumas
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.830, -101.920
This wind gust was in association with the outflow boundary moving through the area.
Thunderstorm Wind, Hartley
- When
- August 3, 5:50 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
This wind gust was in association with the outflow boundary moving through the area.
Thunderstorm Wind, Oldham
- When
- August 3, 7:17 PM CST
- Where
- Oldham County, 4.72 mi WSW of Adrian
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.250, -102.760
The strongest wind gust measured was 79mph and occurred at 817pm CDT. There were multiple gusts of 60mph or greater that occurred for nearly ten minutes.
Thunderstorm Wind, Oldham
- When
- August 3, 7:21 PM CST
- Where
- Oldham County, 4.57 mi E of Vega
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.240, -102.350
Severe wind gusts occurred for three minutes with the strongest being 65mph at 821pm CDT.
Thunderstorm Wind, Deaf Smith
- When
- August 3, 7:58 PM CST
- Where
- Deaf Smith County, 1.33 mi WNW of Hereford
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.420
Thunderstorm Wind, Deaf Smith
- When
- August 3, 8:09 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
Wind gusts of 58mph or greater occurred for three minutes with the peak being at 909pm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 3 to 4, 20243 deaths · 9 events
- Cold in California, August 3 to 6, 20243 deaths · 3 events
- Tornado and Hail in Minnesota, August 3, 2024$2.0 million · EF1 · 26 events
- Damaging Winds in Virginia, August 3, 2024$582,000 · 65 kt wind · 32 events
- Tornado and Flash Flooding in North Carolina, August 3, 2024$211,000 · EF1 · 29 events
- Storm Surge and Flash Flood in Florida, August 3 to 5, 2024$878,000 · 16 events
- Damaging Winds in Maryland, August 3, 2024$429,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Louisiana, August 3, 2024$400,000 · 1 in hail · 7 events
- Flash Flooding in Ohio, August 3, 2024$315,000 · 2 events
- Damaging Winds in Virginia, August 3, 2024$48,000 · 53 kt wind · 30 events
- Flash Flooding and Damaging Winds in South Carolina, August 3 to 4, 2024$150,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Virginia, August 3, 2024$40,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211997, 1211998, 1211999, 1212000, 1212001, 1212002, 1212003.